Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
she has been evalated by a psychiatist due to the mania we put her in a private hospital for 2 weeks as the setrillin antidrepressents sent her dangerously hyper.
until she took the tablets she was a little low due to family death illness and boyfriend break up. but just wanted to do everything natually. Due to the time scale the psychiatrist thinks kindling may set in an bipolar . My daughter is due to study pyshicarty this is september at uni couldnt go last year due to il health. and is so anti medication. What would happen if she stopped taking it will she die, IT mentions seizures how slowly can you come off it. i feel so guilty she never wanted anti depressents and i feel i have damaged her brain forever. She has always been hyper happy bright fun lovng girl and so loved before this. so scared she is so angry with the pyschiatrists doctors .
everything go wrong. To top itall she met a gentelmen in hospital with lots of problems and he wont leave her alone
Okay. Well there are a few things I can tell you about Bipolar.
1) While the antidepressants may have had a kindling effect and tipped her over into mania, Bipolar is a genetic disorder and would've manifested eventually. It usually comes about in puberty.
2) If she stops taking the medication cold turkey, there will be side effects that could result in seizures (or worse). She needs to do it under the supervision of a doctor. If you go to a psychiatrist, tell him you would like to ween her off the meds. They should supervise it for you if that's what you want.
Finally, you did nothing wrong. You were trying to help her and there is no way that you (or the GP) could've known that the antidepressants would do what they did. Often young people find out they have Bipolar this exact same way. You didn't do any permanent damage to her brain - antidepressants simply don't work that way. If she truly has Bipolar, I promise you that it would've become evident at some point due to hormones or time - the antidepressants merely sped up the process a little. At the very least, she is not dealing with this alone at the University with no parental support (which would be far worse).
Hang in there and please let me know if you have more questions,
thank you so much. Do you know people who have coped without medication?
Yes, I have. It depends on how severe the Bipolar is. If it's Bipolar II (less severe hypo-manic and minor depression) there are plenty of people who do it without meds. As long as the depression or mania doesn't take over the patient's life, there is no reason not to try it without medication. And, since she is at the very beginning of her illness, it actually makes sense to make a go of it without meds (as long as she isn't in danger of harming herself or others). Also, as she goes through school and learns about the disorder, she will be able to appreciate the nuances of it. She sounds bright, motivated, and generally happy. My sense is that she will thrive and learn to live with this successfully.
As will you! :)
Thank you so much for you advice. Just needed to speak to somebody else. The tablets are starting to make her feel aggressive and insommia is settling in also as well she is getting blood in stools don t want any further problems to start. tThey have given
dizapan for that but again she knows how additive it is and will only take as last resort bless her.
My last question you have been so helpful thank you so much. Willl her current medication olzanzapine and deprokote. give long term problems to her brain. I worry so much they have damaged her brain and body can the brain cells recover?. thank you once again have really valued you comments and supportxx
No problem at all - I'm happy to help! And, no the Olanzapine and Depakote won't have done permanent damage. It will take a while for them to get out of her system, but there won't be permanent effects.
I like the approach you're taking, by the way. Adding more meds doesn't seem like the answer, so maybe weening off and starting from scratch is. As I said, as long as she isn't a danger to herself and others, it can't hurt. You'll get through it and so will she (because it sounds like she has a great parent!)